Alert archive / Arizona / Red Flag Warnings in 2016

Red Flag Warning 7, NWS Flagstaff, AZ

June 15, 2016Coconino County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Jun 15, 2016, 3:44 AM MST for Coconino County, Arizona. It took effect at Jun 15, 2016, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2016, 3:44 AM MST (10:44 UTC)
In effect from
Jun 15, 2016, 11:00 AM MST
Expired
Jun 15, 2016, 7:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3197 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

174 
WWUS85 KFGZ 151044
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
344 AM MST WED JUN 15 2016

AZZ104-106-107-151845-
/O.NEW.KFGZ.FW.W.0007.160615T1800Z-160616T0200Z/
KAIBAB PLATEAU (FIRE WEATHER ZONE 104)-
GRAND CANYON COUNTRY (FIRE WEATHER ZONE 106)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
344 AM MST WED JUN 15 2016

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING. 

* AFFECTED AREA...COCONINO PLATEAU...GRAND CANYON COUNTRY...
  KAIBAB PLATEAU.

* 20 FOOT WIND...15 TO 25 MPH WITH GUSTS 35 TO 40 MPH.

* RELATIVE HUMIDITY...6 TO 12 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
3 follow-up statements
879 
WWUS85 KFGZ 151638
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
938 AM MST WED JUN 15 2016

...THE RED FLAG WARNING HAS BEEN UPDATED TO ADD THE WESTERN
MOGOLLON RIM, WHICH INCLUDES THE CITY OF FLAGSTAFF AND VICINITY.
A RED FLAG WARNING REMAINS IN EFFECT FOR THE COCONINO PLATEAU,
GRAND CANYON COUNTRY AND THE KAIBAB PLATEAU...

AZZ115-160045-
/O.EXA.KFGZ.FW.W.0007.160615T1800Z-160616T0200Z/
WESTERN MOGOLLON RIM (FIRE WEATHER ZONE 115)-
938 AM MST WED JUN 15 2016

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THE MORNING TO 7 PM MST
THIS EVENING.

* AFFECTED AREA...WESTERN MOGOLLON RIM.

* 20 FOOT WIND...15 TO 25 MPH WITH GUSTS 35 TO 40 MPH.

* RELATIVE HUMIDITY...6 TO 12 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$

AZZ104-106-107-160045-
/O.CON.KFGZ.FW.W.0007.160615T1800Z-160616T0200Z/
KAIBAB PLATEAU (FIRE WEATHER ZONE 104)-
GRAND CANYON COUNTRY (FIRE WEATHER ZONE 106)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
938 AM MST WED JUN 15 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7
PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES...

* AFFECTED AREA...COCONINO PLATEAU...GRAND CANYON COUNTRY... 
  KAIBAB PLATEAU. 

* 20 FOOT WIND...15 TO 25 MPH WITH GUSTS 35 TO 40 MPH.

* RELATIVE HUMIDITY...6 TO 12 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
495 
WWUS85 KFGZ 152243
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
343 PM MST WED JUN 15 2016

AZZ104-106-107-115-160200-
/O.CON.KFGZ.FW.W.0007.000000T0000Z-160616T0200Z/
KAIBAB PLATEAU (FIRE WEATHER ZONE 104)-
GRAND CANYON COUNTRY (FIRE WEATHER ZONE 106)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
WESTERN MOGOLLON RIM (FIRE WEATHER ZONE 115)-
343 PM MST WED JUN 15 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES...

* AFFECTED AREA...COCONINO PLATEAU...CENTRAL MOGOLLON RIM...GRAND
  CANYON COUNTRY...KAIBAB PLATEAU.

* 20 FOOT WIND...15 TO 25 MPH WITH GUSTS 35 TO 40 MPH.

* RELATIVE HUMIDITY...6 TO 12 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
267 
WWUS85 KFGZ 160212
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
712 PM MST WED JUN 15 2016


AZZ104-106-107-115-160315-
/O.EXP.KFGZ.FW.W.0007.000000T0000Z-160616T0200Z/
KAIBAB PLATEAU (FIRE WEATHER ZONE 104)-
GRAND CANYON COUNTRY (FIRE WEATHER ZONE 106)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
WESTERN MOGOLLON RIM (FIRE WEATHER ZONE 115)-
712 PM MST WED JUN 15 2016

...RED FLAG WARNING HAS EXPIRE AT 7 PM MST THIS EVENING FOR LOW RH
VALUES AND STRONG WINDS FOR THE FLOWING AREAS...COCONINO COUNTY
TO INCLUDE THE WESTERN MOGOLLON RIM...GRAND CANYON
COUNTRY...COCONINO PLATEAU...AND KAIBAB PLATEAU...

BREEZY AND DRY CONDITIONS ARE FORECAST TO CONTINUE INTO THE
EVENING HOURS, HOWEVER WINDS SPEEDS AND GUSTS HAVE DECREASED BELOW
THE CRITERIA FOR A RED FLAG WARNING. ONCE AGAIN THE RED FLAG
WARNING HAS BEEN ALLOWED TO EXPIRE. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Jun 14, 9:36 PM MST, 6 hours 8 minutes earlier.

Area forecast discussion, Jun 14, 9:36 PM MST, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
936 PM MST TUE JUN 14 2016

.SYNOPSIS...A low pressure trough along the west coast and a high
pressure system over the central states will bring breezy winds to
northern Arizona over the next several days. The subtropical ridge
will build into the southwest this weekend with hot temperatures
and lighter winds expected to last into early next week. An
excessive heat watch remains in effect from Saturday through
Monday for elevations below 4000 feet in Yavapai and Gila counties
and in the Grand Canyon.

&&

.DISCUSSION...A low pressure trough over the Pacific NW is
forecast to push a trough of low pressure up over the west side of
the subtropical high centered over the high plains. This trough of
low pressure will act to tighten the pressure gradient aloft
across N AZ tonight into Wednesday with increasing winds
aloft...some of those winds are mixing down to the surface this
evening.

No updates are needed to the forecast overnight. Low temperatures
in the 50s-60s can be expected in the lower elevations tonight
with upper 30's to 40's in the high country of northern Arizona.

Concern for Wednesday will be the dry and windy SW winds over
portions of Coconino and NW Yavapai counties...and breezy
elsewhere...pushing fire weather conditions close to critical fire
weather thresholds.
&&

.PREV DISCUSSION /301 PM MST/...A deep low pressure trough over
the west coast and a strengthening subtropical ridge over the
southern plains of the central US will work together to produce
gusty winds over Northern Arizona through Thursday this week.

The high pressure ridge over the southern plains is expected to
begin building back into the southwestern US starting Friday.
Strong subsidence associated with this high pressure will keep
temperatures 10 to 15 degrees above normal for mid-June from
Saturday into early next week. Winds beneath this high pressure
will remain light and largely terrain driven. Recent model trends
have been slower to move the high pressure over the region this
weekend, which is something we will be monitoring closely. If
confidence in this solution continues to increase, we may need to
delay the start of our excessive heat watch to Sunday morning and
possibly extend it through Tuesday of next week.

An excessive heat watch remains in effect from Saturday through
Monday for elevations below 4000 feet in Yavapai county, Gila
county, and in the Grand Canyon. If you are working or playing
outside in these areas, please drink plenty of fluids and use
extra caution to prevent heat stroke.

&&

.AVIATION...For the 06Z Package...Look for VFR conds over the
next 24 hours. Windy conds dvlp Wednesday afternoon with SW gusts
from 30 to 35 kts...especially over Coconino and NW portions of
Yavapai Counties...winds dmnshg around sunset 02-03z Thursday.
Aviation discussion not updated for TAF amendments.
&&

.FIRE WEATHER...Deepening low pressure over the west coast and high
pressure over the central U.S. will bring increased southwest wind
to northern Arizona through Thursday. Combined with low humidity,
this will produce near critical fire weather conditions both
Wednesday and Thursday afternoons. The limiting factor will be wind
speeds which will hover near critical thresholds.

Friday through Sunday...High pressure will expand westward into the
southwestern states bringing a period of hot and dry weather. Winds
will be lighter, but very dry conditions are expected with moderate
to high afternoon Haines indices.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Watch from Saturday morning through Monday
evening FOR AZZ006-018-037.

&&

PUBLIC...TC/TRC
AVIATION...TC
FIRE WEATHER...MCS

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Red Flag Warnings in Arizona, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.